Pharmaceutical

Contaminated steroid shots now causing new health problem in patients

syringe Contaminated steroid shots now causing new health problem in patientsThe contaminated steroid shots from a Massachusetts compounding pharmacy blamed in the deadly multistate fungal meningitis outbreak are now causing a new health problem. Some of the patients who have received the tainted shots have developed an infection known as an epidural abscess near the spine where the drug was injected.

The abscesses are localized infections, unlike meningitis, which is an inflammation of the membrane surrounding the brain and spinal cord. However, many patients who developed the abscesses have had to be hospitalized and some had to undergo surgery. If left untreated, epidural abscesses could progress to meningitis. Some patients who were being treated with antifungal medications still developed the abscesses.

The new problem is the latest health concern stemming from steroid shots made by New England Compounding Center and confirmed to be contaminated with the same fungus that has been infecting people who received the shots to treat back or neck pain. To date, 395 people have developed fungal meningitis, and 29 have died. Nine others who have had the injections in joints to treat pain in hips, elbows or shoulders have developed infections in the treated joint.

Health experts believed the incubation period is about 1-4 weeks after injection, however the number of infected continues to climb even though the shots were recalled five weeks ago.

“This is a significant shift in the presentation of this fungal infection, and quite concerning,” Dr. Lakshmi K. Halasyamani, chief medical officer at St. Joseph Mercy Hospital in Ann Arbor, Mich., told the New York Times. “An epidural abscess is very serious. It’s not something we expected.”

Source: New York Times